Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Thank you for your questions. My name is***** I have been a small animal veterinarian for 13 years and I'd like to help with your question.
Unfortunately the combination of kidney failure and a liver shunt present a difficult combination. The lack of a appetite is more likely related to the kidney disfunction and the diarrhea will cause dehydration which makes dehydration worse. The unsteadiness can be related to kidney disease, but sometimes the liver shunt can do that. What he really needs is an IV catheter and fluids to support his kidneys. He also likely needs some antibiotics for the diarrhea. Can you take him to a veterinarian sometime soon? In the mean time it is a tough call what to do. You should definitely encourage him to drink with some dilute chicken broth and try to reduce the diarrhea with a bland food, such a chicken and rice. As far as the lactulose... it depends. I'd be tempted to stop it because it is likely making the diarrhea worse, but without some bloodworm to better understand how the liver is doing it is hard to recommend that.
I hope that helps, but if you have additional questions please let me know. If not, please rate my answer.
Unfortunately I can not talk phone call requests. If you would like to see if there is someone else who can call you, let me know and I will opt out so someone else can help you.
That sounds like a good plan for tonight. Best wishes!